Talk

Advanced search

Here some suggested organisations that offer expert advice on SN.

how do I increase DS epilim?

(8 Posts)
Nat1H Thu 21-Aug-08 21:19:19

My DS is on a very low dose of epilim (sodium valproate) as it wipes him out! But he has had some breakthrough seizures in the past week (one of which was a little scary) and I think we need to up his dose. I know our neuro would be fine with this, but she is on annual leave at the moment, and I can't get hold of anyone else.
Am I right in thinking that if I up one dose by 1ml then that is OK (I am sure this is what we have done in the past)
eg. He is on 3ml twice a day. Am thinking of upping it to 4ml (am) and 3ml (pm).
Just need some reassurance really - am pretty sure this is what we have done in the past.
Thanks.

sarah293 Thu 21-Aug-08 21:23:54

Message withdrawn

Nat1H Thu 21-Aug-08 21:34:11

She is back the week after next, but we have an appointment with her on the wednesday of that week anyway.
Our epilepsy nurse is a waste of space - would say what you have said to me (not that you are a waste of space riven!)
Am just worried because he has had a couple of seizures where he has been unable to breath (how we first got him diagnosed, and this hasn't happened for 18 months). He also had a 3 minute one (very unusual) where his left arm and right leg jerked. Thought he was going to start with a tonic clonic - something he has never had before.
He has grown loads recently and am sure that his meds are not high enough any more. Neuro has never worried when we have altered his meds in the past - its just that long ago that my memory of how we did it is a bit hazy!

sarah293 Thu 21-Aug-08 21:36:00

Message withdrawn

Nat1H Thu 21-Aug-08 21:48:40

He is miles of the mls to kilo ratio. He is on a dose that should barely be working, which is why I know our neuro won't mind me putting it up. Just couldn't remember how to do it!! grin
Thanks for all your advice.
Nat

mummypig Fri 22-Aug-08 00:28:30

Hi at that level I would be worried that a 1 ml increase might be too much.

This is based on my son who weighs 16.6 kg at the moment, and is on 6 ml bd. He's only been put up by 0.5 ml each time, and each time we see quite severe behavioural side-effects for a while before he settles down again.

Looking at it a different way, if he's currently on 3ml bd, to bump it up to 4ml would be a third as much again. This seems like a big percentage increase to me.

FioFio Fri 22-Aug-08 08:11:49

Message withdrawn

deepbreath Fri 22-Aug-08 08:42:05

My dd isn't on epilim, she's on beta blockers. Another type of medication where you need to get the dose right.

When dd had a growth spurt and was having palpitations and other nasty symptoms, we couldn't get to see her cardiologist for ages. I took dd to our G.P. and he looked up the dosage/weight chart and increased the dose. It turned out that she had been on the wrong dose for about 6 months, and it wasn't just because she'd grown. It wasn't worth her taking it.

Personally, I wouldn't feel happy about doing something like that without checking first, after seeing what dh is like if he messes around with his epilim.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now